Alert archive / Nebraska / Red Flag Warnings in 2024

Red Flag Warning 13, NWS Hastings, NE

October 15, 20246 counties in Kansas; 24 counties in Nebraska

NWS Hastings, NE issued this red flag warning at Oct 15, 2024, 2:22 PM CDT for 6 counties in Kansas; 24 counties in Nebraska. It took effect at Oct 16, 2024, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 15, 2024, 2:22 PM CDT (19:22 UTC)
In effect from
Oct 16, 2024, 1:00 PM CDT
Expired
Oct 16, 2024, 7:00 PM CDT
In force
6 hr
Issued by
NWS Hastings, NE
All 30 counties

Jewell County, KS, Mitchell County, KS, Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS, Adams County, NE, Buffalo County, NE, Clay County, NE, Dawson County, NE, Fillmore County, NE, Franklin County, NE, Furnas County, NE, Gosper County, NE, Greeley County, NE, Hall County, NE, Hamilton County, NE, Harlan County, NE, Howard County, NE, Kearney County, NE, Merrick County, NE, Nance County, NE, Nuckolls County, NE, Phelps County, NE, Polk County, NE, Sherman County, NE, Thayer County, NE, Valley County, NE, Webster County, NE, York County, NE

The radar

The Grand Island radar (KUEX), 27 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2024-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2024-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -104 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1638 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-104 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

534 
WWUS83 KGID 151922
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
222 PM CDT Tue Oct 15 2024

...FIRE WEATHER CONCERNS RETURN WEDNESDAY AND THURSDAY...

Dangerous fire weather will be present across the area Wednesday
and Thursday this week. 

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
160900-
/O.UPG.KGID.FW.A.0011.241016T1800Z-241017T0000Z/
/O.NEW.KGID.FW.W.0013.241016T1800Z-241017T0000Z/
/O.NEW.KGID.FW.A.0012.241017T1800Z-241018T0000Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
222 PM CDT Tue Oct 15 2024

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM CDT WEDNESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR ALL OF SOUTH CENTRAL NEBRASKA
AND NORTH CENTRAL KANSAS... 
...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH 
THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR ALL OF
SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS...

The National Weather Service in Hastings has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM to 7 PM CDT Wednesday. A Fire Weather Watch has also
been issued. This Fire Weather Watch for wind and low relative
humidity is in effect from Thursday afternoon through Thursday
evening. The Fire Weather Watch Wednesday afternoon is no longer 
in effect.

* WINDS...Wednesday, South 20 to 25 mph with gusts up to 35 mph.
  Thursday, South 20 to 30 mph with gusts up to 45 to 50 mph.

* RELATIVE HUMIDITY...Wednesday, as low as 15 percent. Thursday as
  low as 20 to 25 percent. 

* IMPACTS...Any fires that ignite may spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

Billings Wright
3 follow-up statements
329 
WWUS83 KGID 160805
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
305 AM CDT Wed Oct 16 2024

...FIRE WEATHER CONCERNS TODAY AND THURSDAY...

Dangerous fire weather will be present across the area today
and Thursday. Strong winds continue into Friday.

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
162100-
/O.CON.KGID.FW.W.0013.241016T1800Z-241017T0000Z/
/O.CON.KGID.FW.A.0012.241017T1800Z-241018T0000Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
305 AM CDT Wed Oct 16 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM CDT THIS EVENING FOR ALL OF SOUTH CENTRAL NEBRASKA AND NORTH
CENTRAL KANSAS... 
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON 
THROUGH THURSDAY EVENING FOR ALL OF SOUTH CENTRAL NEBRASKA AND 
NORTH CENTRAL KANSAS...

* WINDS...Today, South 20 to 25 mph with gusts up to 35 mph.
  Thursday, South 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...Today, as low as 15 percent. Thursday, as 
  low as 20 to 25 percent.

* IMPACTS...Any fires that ignite may spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

Thies
746 
WWUS83 KGID 161745
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
1245 PM CDT Wed Oct 16 2024

...FIRE WEATHER CONCERNS TODAY AND THURSDAY...

Dangerous fire weather will be present across the area today and
Thursday. Strong winds continue into Friday.

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
170400-
/O.UPG.KGID.FW.A.0012.241017T1800Z-241018T0000Z/
/O.NEW.KGID.FW.W.0014.241017T1800Z-241018T0000Z/
/O.CON.KGID.FW.W.0013.241016T1800Z-241017T0000Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1245 PM CDT Wed Oct 16 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR ALL OF SOUTH CENTRAL
NEBRASKA AND NORTH CENTRAL KANSAS... 

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM CDT THURSDAY FOR 
WIND AND LOW RELATIVE HUMIDITY FOR FOR ALL OF SOUTH CENTRAL
NEBRASKA AND NORTH CENTRAL KANSAS... 

The National Weather Service in Hastings has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM to 7 PM CDT Thursday. The Fire Weather Watch is no
longer in effect.

* WINDS...Today, South 20 to 25 mph with gusts up to 35 mph.
  Thursday, South 20 to 30 mph with gusts up to 45 mph..

* RELATIVE HUMIDITY...Today, as low as 15 percent. Thursday, as
  low as 20 percent.

* IMPACTS...Any fires that ignite may spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Rossi
284 
WWUS83 KGID 162352
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
652 PM CDT Wed Oct 16 2024

...FIRE WEATHER CONCERNS THURSDAY...

Dangerous fire weather will be present across the area Thursday.
Strong winds continue into Friday.

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
171000-
/O.EXP.KGID.FW.W.0013.000000T0000Z-241017T0000Z/
/O.CON.KGID.FW.W.0014.241017T1800Z-241018T0000Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
652 PM CDT Wed Oct 16 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 7 PM CDT
THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR ALL OF SOUTH
CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS...

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR ALL OF SOUTH CENTRAL NEBRASKA AND 
NORTH CENTRAL KANSAS...

* WINDS...South 25 to 35 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any fires that ignite may spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Oct 15, 12:07 PM CDT, 2 hours 15 minutes earlier. Its key messages:

  • Widespread freeze expected tonight, which will likely effectively end the 2024 growing season.
  • Warmer and windy for the second half of the week with widespread dangerous fire weather conditions likely Wednesday, and possibly into Thursday, as well.
  • Fire weather threat on Friday will depend on degree of moisture return ahead of the next cold front and chance for rain Friday evening-night.
  • Seasonably mild and less windy for the weekend, with perhaps another chance for rain in about 7 days.
Area forecast discussion, Oct 15, 12:07 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1207 PM CDT Tue Oct 15 2024

.KEY MESSAGES...

- Widespread freeze expected tonight, which will likely
  effectively end the 2024 growing season.

- Warmer and windy for the second half of the week with
  widespread dangerous fire weather conditions likely Wednesday,
  and possibly into Thursday, as well.

- Fire weather threat on Friday will depend on degree of
  moisture return ahead of the next cold front and chance for
  rain Friday evening-night.

- Seasonably mild and less windy for the weekend, with perhaps
  another chance for rain in about 7 days.

&&

.DISCUSSION...
Issued at 415 AM CDT Tue Oct 15 2024

Backdoor cold front is in the process of easing NE to SW into
the forecast area early this morning, causing a wind shift to
the NE and incr in speeds to at least 10-15 MPH. Despite temps
expected to gradually fall back into the 30s by sunrise, still
believe the steady cold air advection/NErly breezes will prevent
frost formation...AND help to keep all but far N/W zones above
the freezing mark. These were the same areas that dropped back
into the mid 20s for several hours yesterday AM, so their
growing season has been deemed as ended, thus the reason for no
Frost/Freeze headlines for this morning. Despite abundant
sunshine, going to be a chilly fall day with highs in the mid
50s to near 60 degrees. Appears the forecast remains on track
for a widespread freeze (and likely hard freeze of 28F or
colder) for tonight into Wed AM thanks to lingering proximity to
1030-1035mb sfc ridge axis, which is around +2 std devs for
mid-Oct. NBM 25th-50th percentile blend, which may even still
be conservatively high, still results in widespread mid to upper
20s for lows...which we'll be at for several hours. Thus, am
fairly confident in saying that tonight will effectively end the
2024 growing season for the remainder of the forecast area.

Main story for the rest of the week will be fire weather
concerns brought about by warmer temperatures and persistently
strong southerly winds. Critical fire weather details are
discussed below. Highs Wed should rebound into the 60s, with
even warmer 70s to around 80F expected for both Thu and Fri. The
wind will also help to keep overnight lows quite mild for this
time of year - mid 50s for Thu night into Fri AM!

Model trends that developed 24-36 hrs ago have generally persisted
into their most recent runs this forecast cycle. This provides
some greater confidence that the next cold front and associated
rain chances will hold off until late Fri aftn or eve and
initially focus over the High Plains into perhaps our far W
zone. The eastward progression Fri night is still quite
uncertain, however, as most of the model guidance essentially
washes out the front Fri night or Sat AM since the bulk of the
upper level support gets hung up in a closed upper low towards
the 4 Corners region. Thus, the brunt of the weekend may
actually be mostly dry and seasonably pleasant with highs in the
60s to 70s bc of this. GFS and EC and their respective
ensembles then generally incr rain chcs Sun night into Mon AM as
the remaining, though weaker, upper level energy eventually
ejects E onto/through the Plains. This now appears to be our
best chc for moisture from a coverage/areal average perspective,
but with a deamplifying upper trough it's hard to get too
excited for anything really appreciable. Anything is better than
nothing, I guess. Seasonably mild conditions look to be favored
to persist through most of the rest of October.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1144 AM CDT Tue Oct 15 2024

VFR is expected through the period. Strong high pressure over
the central US will move ESE during the period. The winds will
veer from E to S during the TAF period. Starting tomorrow the
winds look fairly gusty(upper 20s to low 30kts) over the next
few days as deep low pressure begins to move onshore from the
west and high pressure holds and builds over MO/TN area.

Models still aren't in agreement with what will happen
this weekend. I think we could see some rain and maybe some
MVFR ceilings, but that will depend on how much moisture returns
to the area before the low gets here.

&&

.FIRE WEATHER...
Issued at 308 AM CDT Tue Oct 15 2024

Today:
Elevated fire weather will be possible this afternoon behind a
backdoor cold front. However, it appears the strongest NE winds
with gusts 20-25 MPH will occur early in the day and before
relative humidity bottoms out around 25 percent this afternoon.

Wednesday:
A Fire Weather Watch has been issued for the entire forecast
area for Wednesday afternoon. Models are in good agreement that
Srly winds will incr to 15-25 MPH sustained, with gusts up to
around 35 MPH by the afternoon hours. Recycled continental polar
airmass will help to keep temps a bit cool in the 60s, however
it will also keep dew points very low in the teens and support
minimum relative humidity values around 15-20 percent for the
afternoon. This wind and RH combination is enough to raise GFDI
values into the "Very High" to low-end "Extreme" categories, and
SPC has outlooked much of the area for critical fire wx also. An
upgrade to a Red Flag Warning is likely either later today or
tonight, with only the far SE zones currently on the somewhat
marginal side in terms of wind/RH with this forecast package.

Thursday:
No significant changes to thinking of the past few days - still
looks like strong Srly winds are virtually a lock for the entire
day...and probabilistic data still supports some potential for
gusts up to around 45 MPH, esp. for our KS zones. Models claim
min RHs won't be quite as low as Wednesday, but personally have
my doubts as 1) models often "overdue" the moisture return early
on in the pattern 2) air temps should be significantly warmer
(~10-15 degrees) and 3) the persistent strong mixing (even the
night before) will likely cause the initial weak moisture return
to mix out, esp. considering very dry ground conditions. As
such, while the NBM suggest Tds rising into the lower 40s for W
half of the CWA, nearly all of the raw model guidance is several
degrees lower into the 30s. Blended some of this data into the
forecast for Thu aftn, and this dropped min RHs down into the
low to mid 20s. However, think it's more likely than not that
further downward adjustments may be needed and that Thu aftn
will indeed be a dangerous combination of Srly wind gusts up to
around 45 MPH, and RHs as low as 15-20 percent. Even IF the
moisture return is solid on Thu, the incr in Srly wind gusts
should negate the marginally higher RHs. To illustrate this
point, nearly ALL of the GEFS members are now at or above the
90-95th percentile on the Hot Dry Windy Index. Fully anticipate
additional fire weather headlines being needed for Thu.

Friday:
Srly winds may ease back slightly compared to Thu, but still
looking at solid potential for gusts 35-40 MPH. The main
question will be the continued moisture return, which will
probably more robust by this time. Much more plausible to get on
board with 40s to near 50s dew points by Fri aftn, which would
result in min RHs around 30-35%. This is well above our
traditional criteria of 20% for Red Flag Warnings, but
definitely believe there is still some concern for fire growth
that requires some messaging given we'll be a few days past the
end of the growing season and the entire area has been very dry
over the past 1-2 months. Any unirrigated fine fuels have
already been dormant for quite some time.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Freeze Warning from 1 AM to 9 AM CDT Wednesday for NEZ041-
     047>049-061>064-072>077-082>087.
     Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for NEZ039>041-046>049-060>064-072>077-082>087.
KS...Freeze Warning from 1 AM to 9 AM CDT Wednesday for KSZ005>007-
     017>019.
     Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for KSZ005>007-017>019.

&&

DISCUSSION...Thies
AVIATION...Beda
FIRE WEATHER...Thies
Hazardous weather outlook, Oct 15, 4:44 AM CDT, 9 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
444 AM CDT Tue Oct 15 2024

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
161200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
444 AM CDT Tue Oct 15 2024

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

A Freeze Warning will go into effect tonight for the entire
forecast area where the growing season is still considered active.
Widespread low temperatures in the 20s are expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Unseasonably warm and windy conditions are forecast to return
during the second half of the week and lead to increasing fire
weather concerns Wednesday and Thursday. A Fire Weather Watch has
been issued for the entire forecast area for Wednesday afternoon.
South wind gusts may peak as high as 40 MPH on Thursday and Friday.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Thies

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 3:07 AM CDTFire Weather WatchGIDJewell, Mitchell, Osborne, Phillips, Rooks, Smith11 hr
Oct 15, 2:22 PM CDTFire Weather WatchGIDJewell, Mitchell, Osborne, Phillips, Rooks, Smith22 hr

Nearby

Red Flag Warnings in Nebraska, 2024Red Flag Warnings in Kansas, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.